Decoding Drug Information - Seroquel Warnings & Precautions - Part 2
On Monday we discussed the full prescribing information for Seroquel including: warnings, indications and usage, dosage and contraindications.
Today we get to the meaty part - Seroquel Warnings and Precautions.
Seroquel Warnings and Precautions
Seroquel warnings and precautions is a long section, but try to at least skim as some parts likely apply to you while other parts don't. This stuff is important. It's the stuff the manufacturer thinks doctors should know.
Suicide Risk – yes, you can read all that or you can just be aware to look for signs of suicide. It’s up to you.
Hyperglycemia and Diabetes Mellitus – ie. an abnormally high level of glucose in the blood and a variable disorder of carbohydrate metabolism. This is actually a big issue. Pay attention.
Skimming a bit farther we see that patients with risk factors for diabetes should be tested throughout treatment with a fasting blood glucose test and all patients should be monitored for signs of hyperglycemia. That seems important. You might want to discuss how your doctor plans on doing that.
Also note that right at the end it says that after Seroquel treatment ended, sometimes the hyperglycemia required further medical treatment. In other words, taking Seroquel can give you permanent blood glucose problems.
Neuroleptic Malignant Syndrome (NMS) – ie, a life- threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. Ah. Life-threatening. Bummer. Now this is rare, and rare in medical terms means occurring in less than 1 in 1000 people. I'd say it's nothing to loose sleep over, but that's me.
Orthostatic Hypotension - ie. low blood pressure occurring upon standing up or when standing, often accompanied by faintness, dizziness, and vision disturbances. OK, mostly annoying, but if you don’t have any additional risk factors, probably OK.
Leukopenia, Neutropenia and Agranulocytosis – ie. a decrease in the number of white blood cells in the blood, in the case of Agranulocytosis with accompanying symptoms, sometimes fatal. I'd say definitely a possible problem, and if you have risk factors you might want to watch that.
Tardive Dyskinesia – this is my favorite one - ie. A syndrome of potentially irreversible, involuntary, dyskinetic movements. This is ticks, twitches, and other involuntary muscle spasms. I actually find these spasms common during antipsychotic treatment, but so far, haven’t seen them be permanent. But you should know that’s a possibility. If you have spasms, discuss them with your doctor and consider how you would feel to have them forever.
Cataracts – changing in the eye can’t be proven to be linked to Seroquel, but they recommend “examination of the lens by methods adequate to detect cataract formation” before treatment and 6 months in. Have you had your eyes checked lately? (PS, I’ve never had a doctor do this, and I’ve been or Seroquel multiple times. See why reading this is helpful?)
Seizures – occurred in 1/200 people in their study. That’s quite a few, although it’s still considered infrequent. Something to know if you have risk factors for seizures.
Hypothyroidism - ie. insufficient production of thyroid hormones – thyroid hormones are crucial to mood and other functioning. Getting a thyroid test is easy. Problem solved.
Hyperlipidemia - ie. excessive amounts of fat and fatty substances in the blood – I don’t think I need any more fat in my blood, how about you? Get your cholesterol checked, otherwise you won’t know it’s too high until too late.
Hyperprolactinemia - ie. An elevated level of prolactin in the blood – can cause all sorts of bad things. The good news is this has only been found in rats.
Transaminase Elevations – truthfully, this is hard for even me to figure out. This is a compound that transforms amino groups. Luckily elevation goes away during treatment.
Potential for Cognitive and Motor Impairment – I know this part is hard to understand because they insist on using words that no one understands, but stick with me, they specify:
- Somnolence – sleepy – you have a very good chance of experiencing this but it should decrease over the course of treatment.
- Seroquel can “impair judgment, thinking, or motor skills, patients should be cautioned about performing activities requiring mental alertness”. Don’t drive when you’re sleepy.
Priapism - ie. an abnormal, more or less persistent, and often painful erection of the penis – extremely rare.
Body Temperature Regulation - ie. disruption of the body's ability to reduce core body temperature – common to all antipsychotics, not specifically Seroquel. Good to know if you’re planning to jog on your vacation in Tahiti (although I have no idea why you would).
Dysphagia - ie. difficulty in swallowing – can be life-threatening, primarily in the elderly. There is a big warning on using this drug in the elderly and this is just part of the reason why.
Suicide – again with the suicide. They have to warn you, but in studies, Seroquel did not show a difference in suicide rates as compared to placebo.
Use in Patients with Concomitant Illness – always a concern. A discuss with doctor issue.
Withdrawal – the only important part of that sentence is “Gradual withdrawal is advised”. This, in my opinion, is always advised.
OK, I know that was a tough one, but understanding the warnings and precautions of a drug at least gives you an idea of the risk you're taking by being on the drug. It still may be completely worth it to you, but now at least you know what could happen, and the issues you want to discuss with your doctor.
Coming up next time: Seroquel adverse reactions, abuse potential, and overdose information.
[I should remind you that I am not a health care professional and anything concerning to you should be discussed with your doctor.]Definitions of medical terms provided by the Merriam-Webster's Medical Dictionary, © 2007 Merriam-Webster, Inc. Seroquel image provided by Creative Commons.
You can find Natasha Tracy on Facebook or @Natasha_Tracy on Twitter.
Tracy, N. (2010, August 12). Decoding Drug Information - Seroquel Warnings & Precautions - Part 2, HealthyPlace. Retrieved on 2023, June 6 from https://www.healthyplace.com/blogs/breakingbipolar/2010/08/decoding-drug-information-seroquel-warnings-precautions-part-2
Author: Natasha Tracy
Well as one who had been on the drug I can honest say its not by any means "safe". Then again when I was on it I was 10 and they worked me up from starting to 850mg in a month. To this day I'm amazed I'm not a vegetable. But nice thing is I'm off of it now and I'm doing good. I just hate how sometimes they mid diagnose things. Like for me it was more if an issue of unsafe and unstable home life. But that doesn't mean they are bipolar or have phycosis. At best they could have said I was unstable and not in touch fully with reality. Then again expected disassociation and creating bubble realities are common in extreme cases where environmental factors are too much for a person to deal with phycologically.
I'm on 450 mg of seroquel and I'm having serious concerns about it . I get mild to moderate headaches a lot , like literally every day . But even worse I'm tired all the time . What is expected disassociation and bubble reality . I disassociated when I was a kid and put under extreme stress , but that made me curious . Thanks for posting and I hope you'll answer my question .
I had to have a brain biopsy in August 2014 and I was diagnosed with inoperable
Tumors in the the left temporal lobe of the my brain. I took serequel from August/2006 until July/2012. I'm concerned that taking 300mg of serequel every day for six years. Makes a person wonder if these tumors came on because of serequel.
Seroquel is a drug that should be researched first. Then given to the patient. A controversial drug at best!
Hi ~! I have depression ( not bipoar), and was prescribed seroquel for sleep. It does what it's suppose to do, gives me a good solid 8 hrs of sleep, but I do wake up feeling out of sorts for a couple of hours in the morning. Thank you for the information you have provided here, it helps to know that there are no horrible side effects that I need to be concerned about.
found your site on del.icio.us today and really liked it.. i bookmarked it and will be back to check it out some more later
Hi Natasha, I have read your article "bipolar isn't fair" and I got very touched. I would like to add you as a friend, but your profile doesn't aloud it. So if you want, add me as a friend instead. bye. Yuli
What does your doctor say about that? You don't mention whether you're bipolar or not, but that would affect treatment. If you're still experiencing depression even though you're on medication you should tell your doctor. He may wish to increase your medication (you're on a small dose), switch medications, or add another.
If you're concerned about your cholesterol, definitely mention it to your doctor before any medications are altered and perhaps take a cholesterol test after any medication changes are made.
Vrung, you just need to be open with your doctor and suggest options with him. There are many so it's just about finding the right one for you.
I have been on serequil for about 5 years. 50 mg twice a day. I suffer for depression and have trouble with my thoughts. They are not realistic and this drugs helps me . I have slightly high colesterol and jog walk 6 miles everyday. Any suggestions !!!
Yeah, I'm familiar with the "walking around like a 90-year-old". People who are on the drug long-term sometimes find that subsides.
BTW, in Sweden, if ure hospitalized, voluntarily or not, they automatically put u on Seroquel. Without telling u.
Thanks -- I know when I take it (only if I HAVE 2 sleep) I stumble around like a 90-year-old when I wake up (unfortunately I do tend to wake up)